Alert archive / New Jersey / Areal Flood Advisories in 2017
Areal Flood Advisory 152, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Aug 1, 2017, 2:20 PM EDT for Sussex County, New Jersey; Monroe County, Pennsylvania. It was in force for 4 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 2:20 PM EDT (18:20 UTC)
- Expired
- Aug 1, 2017, 6:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Sussex County, NJ, Monroe County, PA
The radar
The Philadelphia radar (KDIX), 136 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WGUS81 KPHI 011820
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
220 PM EDT TUE AUG 1 2017
NJC037-PAC089-012215-
/O.NEW.KPHI.FA.Y.0152.170801T1820Z-170801T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Monroe PA-
220 PM EDT TUE AUG 1 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for Minor Flooding in Poor Drainage Areas for...
West central Sussex County in northwestern New Jersey...
Monroe County in northeastern Pennsylvania...
* Until 615 PM EDT
* At 219 PM EDT...Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding. Overflowing poor
drainage areas will result in minor flooding in the advisory area.
Doppler radar has indicated that as much as one inch of rain has
already fallen.
* Some locations that could experience flooding include...
Mount Pocono, East Stroudsburg, Bushkill, Wind Gap, Stormville,
Brodheadsville, Kunkletown, Werry Lake, Pocono Pines, Gilbert,
Pocono Raceway, Delaware Water Gap, Skytop, Tannersville,
Mountainhome, Alpine Mountain, Rossland, Long Pond, Hernyville and
Kresgeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams...rivers...or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flood Advisory means river or stream flows are elevated...or
ponding of water in urban or other areas is occurring or is imminent.
&&
LAT...LON 4101 7487 4108 7496 4104 7503 4099 7513
4097 7512 4095 7515 4093 7522 4086 7529
4082 7539 4081 7547 4095 7557 4099 7550
4109 7561 4125 7525 4125 7513
$$
MPS2 follow-up statements
736
WGUS81 KPHI 012043
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
443 PM EDT TUE AUG 1 2017
NJC037-PAC089-012215-
/O.CON.KPHI.FA.Y.0152.000000T0000Z-170801T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Monroe PA-
443 PM EDT TUE AUG 1 2017
...THE FLOOD ADVISORY FOR MINOR FLOODING IN POOR DRAINAGE AREAS
REMAINS IN EFFECT UNTIL 615 PM EDT FOR WEST CENTRAL SUSSEX AND MONROE
COUNTIES...
At 440 PM EDT, The heavy rain that resulted in 1 to 2 inches of rain
has tapered off, but additional showers and thunderstorms are
possible into this evening, and any additional rain could result in
continued minor flooding.
Some locations that could experience flooding include...
Mount Pocono, East Stroudsburg, Bushkill, Wind Gap, Stormville,
Brodheadsville, Kunkletown, Werry Lake, Pocono Pines, Gilbert, Pocono
Raceway, Delaware Water Gap, Skytop, Tannersville, Mountainhome,
Alpine Mountain, Rossland, Long Pond, Hernyville and Kresgeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.
&&
LAT...LON 4101 7487 4108 7496 4104 7503 4099 7513
4097 7512 4095 7515 4093 7522 4086 7529
4082 7539 4081 7547 4095 7557 4099 7550
4109 7561 4125 7525 4125 7513
$$
MPS605
WGUS81 KPHI 012159
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
559 PM EDT TUE AUG 1 2017
NJC037-PAC089-012208-
/O.CAN.KPHI.FA.Y.0152.000000T0000Z-170801T2215Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sussex NJ-Monroe PA-
559 PM EDT TUE AUG 1 2017
...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR WEST CENTRAL SUSSEX AND
MONROE COUNTIES...
The heavy rain has ended, and flooding is no longer expected to pose
a threat.
LAT...LON 4101 7487 4108 7496 4104 7503 4099 7513
4097 7512 4095 7515 4093 7522 4086 7529
4082 7539 4081 7547 4095 7557 4099 7550
4109 7561 4125 7525 4125 7513
$$
MPSWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Aug 1, 12:49 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 1, 12:49 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1249 PM EDT Tue Aug 1 2017 .SYNOPSIS... High pressure will build across the area today, moving offshore through Thursday. A cold front will approach from the west on Friday and move through the region on Saturday. High pressure will build in for the end of the weekend and into early next week. && .NEAR TERM /THROUGH TONIGHT/... 1230 PM ESTF: Minor adjustments to temps/dews. Temps raised a tad for PNE. Raised pops 10% from I95 west. 12z/1 GFS/NAM guidance showing too much KI and asstd instability to ignore in a non capped environment. Where activity occurs is a function of convergence and low lvl dewpoint pooling. Also changed wording to coverage...ie scattered or isolated instead of chance. Finally, added the possibilityof heavy rain since any showers will be very slow moving as witnessed this morning in the Apps to our west. It wont surprise to see isolated heavy showers vcnty ACY and Ocean counties this aftn and southern Sussex County DE but dont have anything there yet. First cells on the ridge line where cu formed first against cooler non cu environment. Per modeling NAM, HRRRX and NSSL WRF... most organized convection should be near and north of I80. Highs today around 90, except near the coast and in the higher terrain of the Poconos and NW NJ where highs will be in the 80s. Highs about 5 degrees above normal. PWAT started 1.1" this morning and should grow to 1.4" late today. Tonight...Moisture advection during today will help to limit radiational cooling overnight. Otherwise, expect similar conditions tonight to what we have seen the last few nights. Relatively weak pressure gradient should result in light and variable winds once the sea breeze dissipates. Temperatures should drop off into the 60s across the region, except within the urban corridor, where lows in the lower 70s are forecast. 330PM fcst temps/dews/winds are already posted in the 1230PM product. Mins tonight 1 to 7 degrees above normal. && .SHORT TERM /WEDNESDAY/... Leftover boundary reemerges near I80 in the afternoon and probably forces increased convection as compared to this afternoon. TT in the lower 50s combined with increased 0-6Km shear...still only 25 kt, but possibly enough to allow not only slow moving gully washers in 1.5" PWAT (see NAM for max qpf bullseyes- i am not seeing convective qpf be much greater than what the nam is advertising...ie when i see NAM qpf bullseyes, I sort of know what to expect on max qpf though placement or timing might be in error), but also isolated small hailers and G35-40kt. New 330PM fcst using the 12z/1 GFS/NAM 50 50 blended mos is posted in the 1230PM fcst. So...a very warm humid day. Max temps temps 1 to 6F above normal. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Wednesday night through Thursday...High pressure pushes eastward and moves offshore through Thursday. For the most part this will be a period of quiet weather. However, a surface trough develops across our region and moves very little over the week. The trough, combined with a few shortwaves moving through the area this week, will be a focus for convection as we should have substantial daytime heating with sufficient surface instability. The trough will be situated more across the western portions of our area and that is where the higher POPs are with lower (or no) POPs across our southern and eastern zones. Weak shear does not provide confidence that we will have severe storms across the region but some may contain gusty winds as they roll through. Additionally, PWATs will increase to around 1.5 inches so anything that develops could have a brief heavy downpour with it. Friday and Saturday...The cold front is still slated to move through the region late this week, with the models leaning towards late Friday and Saturday. With the warm, moist air over the region, it will be more humid on Friday. A good chance for some showers and thunderstorms across the region as the front rolls through with clearing expected from northwest to southeast through Saturday. Sunday...The cold front pushes further offshore and we should see clearing occur and fairly nice summer day as high pressure moves across the region. The front slows down and may stall just to the south of our area but looks like it may be far enough away that we remain dry across the entire forecast area. Monday...The high moves offshore and to the east of the region. Another low pressure system develops across the midwest and starts to track eastward. A warm front associated with this low may start to move northward into our area late on Monday. Lots of uncertainty this far out so will keep the mention of showers and thunderstorms. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. This afternoon...VFR. Sct to possibly briefly broken clouds aoa 5000 ft this afternoon. Light west wind except sea breezes coast. Small chance isolated showers and thunderstorms and asstd brief MVFR conditions vicinity KABE, KRDG, KTTN, KPNE, KPHL after 19Z. Tonight...VFR. Light wind. Patchy MVFR fog may develop after 06Z outside of the urban corridor. At this point, the TAF sites with the highest risk of fog development are KABE, KRDG, and KMIV. Wednesday...VFR. Light south to southwest flow. Scattered afternoon/ evening thunderstorms are expected sub- VFR conditions possible, mainly from KPHL and points north and west. Outlook... Wednesday night through Friday...Mainly VFR conditions are expected. South to southwest winds around 10 knots or less, around 10 to 15 knots at KACY on Thursday and Friday. A chance for afternoon/evening showers or thunderstorms each day with sub-VFR conditions possible, mainly from KPHL and points north and west. Early morning fog possible Thursday and Friday at KABE/KRDG. Saturday...Mainly VFR conditions expected. Showers and thunderstorms possible with a cold frontal passage, diminishing from northwest to southeast. West winds around 10 knots with gusts to 20 knots during the afternoon. && .MARINE... Winds and seas will stay below small craft advisory conditions through Wednesday. A few gusts around 15 kt are possible this afternoon across the northern NJ Atlantic coastal waters. Outlook... Wednesday night through Friday morning...Sub-small craft advisory conditions are expected to continue through this period. Friday afternoon through Friday night...Gusty south winds Friday may near 25 knots, especially northern New Jersey coastal waters. Saturday...Sub-small craft advisory conditions are expected. Winds may become gusty during the afternoon and near 25 knots. Rip Currents... Conferenced with our beach patrols at 1015AM and this together with our local algorithms and the ACY Beach Cam has prompted us to lower the RC risk to LOW. That does not mean NO risk. Please for safety sake... swim in the presence of lifeguards, especially if you're a weak swimmer or somehow impaired. Wednesday: Currently looking at LOW risk. Again LOW does not mean NO risk. SE swell of 1-2 ft at 8 seconds should persist with again a southerly afternoon flow, maybe slightly stronger but still not imposing. Long range: we'll take a look during mid afternoon at early next week when an non tropical low approaches from the west. AWARENESS: We cannot overemphasize the danger of swimming alone, at unguarded areas. Too risky, especially for weaker swimmers. Many of us may overestimate our swimming ability. Additionally, often bystanders are weaker and cannot save a distressed swimmer, especially without a flotation device. This is what lifeguards are about...your safety, and rescues if within their sight. One other note: On-going developing UDEL research finds that surf zone injuries caused by unexpected wave related faceplants onto the beach are significant (wave knock down onto the hard beach floor). We dont often hear about these...but some of these injuries can be a lifetime disability...spinal cord. The point: When leaving the surf zone for the beach blanket- chair...dont turn your back completely to the water. Edge out with an eye on the waves still crashing behind you. It appears in this UDEL research that steep reflective beaches promotes unexpected wave injuries. Percent of injuries ... wading 40% body surfing 2% body boarding 21% Twice as many males as females are injured...and interestingly enough there is a 6 to 1 ratio of inland beach visitors being injured as compared to the locals. The ocean is a playland but the power of water needs respect. Thank you for reading. && .CLIMATE... The July CLM's were run and posted at 443AM and no surprises from what was posted the last several days. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Meola Near Term...Drag 1249 Short Term...Drag 1249 Long Term...Meola Aviation...Drag/Meola 1249 Marine...Drag/Meola 1249 Climate...
Hazardous weather outlook, Aug 1, 10:37 AM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mount Holly NJ 1037 AM EDT Tue Aug 1 2017 NJZ001-007>010-012-015-PAZ054-055-060>062-101>106-021445- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon- Monroe-Berks-Lehigh-Northampton-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 1037 AM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>003-MDZ008-012-015-019-020-NJZ013-016>023-027-PAZ070-071- 021445- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Western Monmouth-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Delaware-Philadelphia- 1037 AM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-021445- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 1037 AM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-021445- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1037 AM EDT Tue Aug 1 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ..update to drop the moderate risk for the formation of dangerous rip currents..
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:56 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden | 2 hr |
| Aug 1, 6:17 PM EDT | Flash Flood Warning | PHI | Burlington, Camden | 4 hr |
| Aug 1, 7:37 PM EDT | Areal Flood Advisory | PHI | Mercer | 4 hr |
| Aug 1, 3:15 PM EDT | Special Weather Statement | PHI | Northampton | 45 min |
| Aug 1, 3:31 PM EDT | Areal Flood Advisory | PHI | Northampton | 4 hr |
| Aug 1, 5:41 PM EDT | Areal Flood Advisory | PHI | Carbon, Lehigh | 4 hr |
| Aug 1, 5:58 PM EDT | Areal Flood Advisory | PHI | Bucks, Lehigh, Northampton | 4 hr |
| Aug 1, 6:08 PM EDT | Special Weather Statement | PHI | Philadelphia | 52 min |
| Aug 1, 6:09 PM EDT | Special Weather Statement | PHI | Carbon | 51 min |
| Aug 1, 6:20 PM EDT | Special Weather Statement | PHI | Berks | 40 min |
| Aug 1, 6:21 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Aug 1, 6:26 PM EDT | Areal Flood Advisory | PHI | Carbon | 4 hr |
| Aug 1, 6:44 PM EDT | Flash Flood Warning | PHI | Carbon | 4 hr |
| Aug 1, 6:52 PM EDT | Special Weather Statement | PHI | Berks | 38 min |
| Aug 1, 7:17 PM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
Nearby
Areal Flood Advisories in New Jersey, 2017Areal Flood Advisories in Pennsylvania, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.